Texas, 2022

High Wind in Texas, December 22, 2022

December 22, 2022 · NWS AMA · 5 events in 5 counties and zones

A strong arctic front moved through the region, bringing in gusty winds and a very cold airmass. With winds gusting to 60mph and higher, this resulted in wind chills dipping to -20 to -30 degrees across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong arctic front moved through the region, bringing in gusty winds and a very cold airmass. With winds gusting to 60mph and higher, this resulted in wind chills dipping to -20 to -30 degrees across the region. Air temperatures were in the single digits to teens during the day and overnight lows were near to below zero across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 21, 10:27 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 21, 10:27 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1027 PM CST Wed Dec 21 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 248 PM CST Wed Dec 21 2022

Not much change to the overall thinking regarding the arctic
airmass due to arrive tonight. Generally leaning toward the faster
timing of the GFS (rare moment when the GFS is fastest) and this
is supported by the fronts position at 20 UTC in NE CO and
approaching the WRN KS/NE state line. The boundary should reach
the OK Panhandle around 11 pm CST and is will blast through the
Texas Panhandle by 3 am CST. Models are showing peak 3 hour
pressure rises of anywhere from 10 MB to around 15 MB between 6
and 12 UTC behind the front with the peak rises tracking across
the eastern half to third of the area. There is also an H85 NRLY
LLJ of 40 to 50 kts (GFS strongest) centered near the OK state
line between 9 and 15 UTC. Average layer momentum transfer
suggests strongest gusts could be around 55 mph especially in the
east central and SE TX Panhandle. Can't completely rule out a
rouge 60 mph gust in the far east if the GFS verifies and we see
maximum momentum transfers occur but not thinking the chances are
high enough for high wind warnings and have instead hoisted a wind
advisory across the east where strongest wind are expected.

Temperatures will rapidly fall 30 degrees behind the front and
perhaps 40 in some places. Models are in pretty good agreement on
temps and current thoughts are the OK Panhandle will reach around
negative 5 deg F in the morning with near 0 readings for all but
the far SE corner. Wind chills are still expected to be -15 deg F
to -30 deg F areawide from 6 am to noon and the wind chill
warning still looks on track. There may be just a few flurries
around in the morning and there is a slight chance of light snow
accumulation of less than 1" in the far NE as a S/WV just clips
that area. Can't rule out some factory effect snow at some point,
but the low levels have trended drier all week and with dewpoints
tanking to near -20 deg F by afternoon and not sure if factory
influences can overcome that. In fact the morning post frontal
clouds should scatter out significantly in the afternoon. Winds
will decrease through the aftn and evening hours and guidance is
in pretty good agreement on lows Fri morning ranging from -6 to 5
deg F. The 10th percentile NBM winds are only about 5 deg F less
than that. This suggests the record low for AMA (-6) is not likely
to be reached, but there is a little better chance in DHT (record
also -6).

Gittinger

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 248 PM CST Wed Dec 21 2022

The cold arctic air will remain across the Panhandles through
Saturday with a majority of the forecast area remaining below
freezing. Temperatures will quickly warm back up to near average
by Sunday before potentially returning to more Fall like weather
by the middle of next week.

A broad longwave trough will remain across a majority of the
central and eastern CONUS on Friday. This trough is allowing
strong arctic air to move south and east across the CONUS through
early this upcoming weekend. For the Texas and Oklahoma
Panhandles, temperatures will remain below freezing through at
least mid day Saturday. Some areas in the eastern Panhandles may
remain below freezing through Sunday morning. During this time
frame, the winds will not be as strong so wind chills should
remain above advisory or warning criteria after mid day Friday.
Heading into Sunday, southwesterly surface flow will aid in
advecting warmer air across the Panhandles and temperatures will
return to near average for late December. A weak front appears to
push across the Panhandles on Monday, but temperatures are only
forecast to cool off a couple of degrees at this time. The trough
axis with the cooler air looks to remain just to the east of the
CWA. Zonal flow returns on Tuesday and temperatures are forecast
to rebound to potentially above normal.

There are some outlier ensembles that suggest that there may be a
slim chance at some precipitation on Friday associated with a
shortwave passage. Based on forecast soundings, the low levels are
fairly dry and it would be difficult for any precipitation to
reach the ground, so have kept the NBM non-mentionable PoPs with
this forecast cycle.

Muscha

&&

.AVIATION...
(06Z TAFS)
Issued at 1023 PM CST Wed Dec 21 2022

MVFR conditions are expected behind the front for all three
terminals. Upstream we can already see these clouds moving in
which increases confidence for these MVFR ceilings. KGUY may be
impacted by visibility restriction from blowing dust, but
confidence was not high enough for this to occur at either KDHT or
KAMA. Wind speeds will be on the strong side all night and through
the day tomorrow before finally subsiding around sunset. MVFR
conditions should let up by the afternoon for all three sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                 1  10   0  19 /   0   0   0   0
Beaver OK                  -5   8  -6  19 /  20  20   0   0
Boise City OK              -6   7  -6  17 /  10  10   0   0
Borger TX                   2  11   0  21 /   0   0   0   0
Boys Ranch TX               1  13  -1  21 /   0   0   0   0
Canyon TX                   2  12   1  19 /   0   0   0   0
Clarendon TX                4  14   3  20 /   0   0   0   0
Dalhart TX                 -4  10  -4  17 /   0   0   0   0
Guymon OK                  -6   9  -6  19 /  10  10   0   0
Hereford TX                 4  13   1  19 /   0   0   0   0
Lipscomb TX                -3   9  -4  19 /  10  10   0   0
Pampa TX                   -1   9  -1  19 /   0   0   0   0
Shamrock TX                 4  13   2  21 /   0   0   0   0
Wellington TX               7  15   4  21 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Warning until noon CST Friday for TXZ001>020-317.

     Wind Advisory until noon CST Thursday for TXZ003>005-008>010-
     013>015-019-020.

OK...Wind Chill Warning until noon CST Friday for OKZ001>003.

     Wind Advisory until noon CST Thursday for OKZ002-003.

&&

SHORT TERM...88
LONG TERM....05
AVIATION...24
Hazardous weather outlook, Dec 21, 2:59 PM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
259 PM CST Wed Dec 21 2022

OKZ001>003-TXZ001>020-317-220900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
259 PM CST Wed Dec 21 2022

...Extreme cold will arrive by morning...

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Dangerously cold wind chills are expected starting tonight. A
Wind Chill Warning has been issued for the entire Panhandles area
for minimum wind chills of -15 to -30 deg f.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerously cold wind chills are expected to persist into Friday
morning. A Wind Chill Warning has been issued for the entire
Panhandles area from early Thursday morning through Friday morning.
Strong north winds will be possible Thursday morning and a wind
advisory has been issued for the eastern half of the Texas and
Oklahoma Panhandles from midnight through noon Saturday. Air
temperatures will remain below freezing at least into Saturday
afternoon and some areas in the east may stay below freezing
through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Moore

When
December 22, 12:06 AM CST
Where
Moore forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet station located 3 miles SE of Dumas measured a gust of 60 mph at 0006CST.

High Wind, Carson

When
December 22, 12:07 AM CST
Where
Carson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

The mesonet station located 1 mile ESE of Pantex measured a wind gust of 58 mph.

High Wind, Hartley

When
December 22, 1:03 AM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Collingsworth

When
December 22, 2:24 AM CST
Where
Collingsworth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

The mesonet station located 6 miles SE of Wellington measured a wind gust of 58 mph.

High Wind, Gray

When
December 22, 7:39 AM CST
Where
Gray forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The mesonet station located 2 miles SE of Pampa measured a wind gust of 58 mph at 0739CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070799, 1070800, 1070801, 1070802, 1070803.